Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Memphis, TN

July 18, 2021Coahoma County, Mississippi

NWS Memphis, TN issued this special weather statement at Jul 18, 2021, 12:16 PM CDT for Coahoma County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 12:16 PM CDT (17:16 UTC)
Expired
Jul 18, 2021, 12:45 PM CDT
In force
29 min
Issued by
NWS Memphis, TN

County Coahoma County, MS

The radar

The Memphis radar (KNQA), 145 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
567 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

882 
WWUS84 KMEG 181716
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
1216 PM CDT Sun Jul 18 2021
 
ARZ058-MSZ010-181745-
Phillips AR-Coahoma MS-
1216 PM CDT Sun Jul 18 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 PM CDT
FOR...

Central Phillips County in eastern Arkansas...
Central Coahoma County in northwestern Mississippi...

At 1215 PM CDT...a strong thunderstorm producing winds at least 40
mph was located over Elaine, moving east at 25 mph.

Very heavy rain along with frequent cloud to ground lightning are 
also possible with this thunderstorm.

People in central Phillips and central Coahoma Counties should
monitor this storm closely.

LAT...LON 3422 9100 3440 9098 3440 9043 3414 9047
TIME...MOT...LOC 1715Z 275DEG 24KT 3431 9090 

$$

WOODALL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Jul 18, 10:13 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 18, 10:13 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1013 AM CDT Sun Jul 18 2021

.DISCUSSION...

Skies are cloudy across much of the Mid-South this morning with
temperatures ranging from the lower 70s to lower 80s. Showers and
isolated thunderstorms cover much of the region at this time. Rain
should continue across much of the Mid-South this afternoon as
more showers and isolated thunderstorms more into the region from
the west. Have adjusted high temperatures for this afternoon due
to the clouds and rain. Have also adjusted PoPs for this
afternoon.

ARS

&&

.PREV DISCUSSION... /issued 447 AM CDT Sun Jul 18 2021/

DISCUSSION...
Greater potential for rain coverage over the Midsouth today. Early
morning radar showed a convective cluster lifting east out of
central AR, with some indication that an MCV may be forming, which
could take the storms just to the south of the Memphis metro.

For the late morning and afternoon, CAMs and global models depict
additional northwest flow-embedded shortwave energy will aid in
the development of storms to the north and northwest of Memphis.
Increasing 925mb winds and theta-e advection will accompany a
modest bump in 0-3km bulk shear to 25 knots in advance of the
shortwave/MCV this afternoon. These parameters suggests some
storm organization and persistence potential, but it will depend
on airmass recovery behind this morning's storms. Precipitable
water values of 2 to 2.25 inches will prevail along the MS River
today, suggesting a heavy rain potential with any storms that
develop this morning through this evening. Areas to the south and
west of Jonesboro to Memphis to Oxford are under a Slight Risk
for excessive rainfall.

An east-west upper trof axis over the Ohio River valley will drop
south tonight, with a minor surface pressure trof passage
resulting in a shift to northeast winds toward morning. By
sunrise, the main convective corridor will likely have dropped
into the northeast MS, under the right entrance region of an 60
knot upper jet max. To the north, scattered lighter showers
should prevail in the predawn hours. Rain and thunder coverage
should expand north with daytime heating on Monday, with the
midlevel trof axis roughly oriented along the I-40 corridor by
early afternoon. Over the past few days, model solutions with
this upper trof have trended slightly stronger and further west,
producing more an impact on Midsouth rain chances and daytime
temperatures.

For the Tuesday through Thursday periods, the upper trof will
weaken to a shear axis as it settles near a Arklamiss to to
middle TN position. Northeast MS will be most favored for
scattered showers and storms during the heat of the day.

Models remain on track dropping a weak shortwave trof through the
Midsouth on Friday. Little to no surface reflection in the way of
a cold front is expected, but some rain coverage enhancement
appears likely over much of the area during the heat of the day.

Medium range models have backed off a bit in edging the western
U.S. upper ridge eastward, easing heat concerns for the last week
in July.

PWB

&&

.AVIATION...
12Z TAFs

A large cluster of storms continues to push east across the Mid-
South this morning. Similarly, cigs are starting to lower ahead
of this activity. Expect a mix of MVFR/IFR cigs accompanying any
showers or storms today. Overall, a better coverage of showers
and storms will impact all sites this morning and through the
early afternoon. Depending on how storms impact the environment
this morning will determine if additional scattered storms develop
later this afternoon. For now have maintained VCTS at all sites
through early afternoon. Winds will remain light and variable. IFR
cigs (possibly LIFR cigs) and lower vis will develop around 06z
tonight at all sites. For now have maintained VCSH at TUP beyond
06z but there is a possibility that VCTS may be needed.

17

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 18, 3:13 AM CDT, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
313 AM CDT Sun Jul 18 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-191015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
313 AM CDT Sun Jul 18 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Slight Risk for flash flooding south and west of a line
from Jonesboro to Memphis to Oxford, and a Marginal Risk for flash
flooding over the remainder of the Midsouth. The flash flood risks
will result from slow-moving thunderstorms.

A few thunderstorms may produce strong winds today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a Marginal Risk for flash flooding Monday, along and
south of the Interstate 40 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, Jul 18, 12:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
1216 PM CDT Sun Jul 18 2021

ARZ058-MSZ010-181745-
Phillips AR-Coahoma MS-
1216 PM CDT Sun Jul 18 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 PM CDT
FOR...

Central Phillips County in eastern Arkansas...
Central Coahoma County in northwestern Mississippi...

At 1215 PM CDT...a strong thunderstorm producing winds at least 40
mph was located over Elaine, moving east at 25 mph.

Very heavy rain along with frequent cloud to ground lightning are
also possible with this thunderstorm.

People in central Phillips and central Coahoma Counties should
monitor this storm closely.

LAT...LON 3422 9100 3440 9098 3440 9043 3414 9047
TIME...MOT...LOC 1715Z 275DEG 24KT 3431 9090

WOODALL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:23 AM CDTAreal Flood AdvisoryMEGTunica112 min
Jul 18, 1:02 PM CDTAreal Flood AdvisoryMEGHenry3 hr
Jul 18, 12:34 PM CDTAreal Flood AdvisoryMEGClay3 hr

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.